Arizona, 2022

Tornadoes and Hail in Arizona, September 13, 2022

September 13, 2022 · NWS FGZ · 4 events in 2 counties and zones

A trough just to the west of Arizona and southerly flow aloft helped produce scattered to numerous showers and thunderstorms. Some storms produced large hail, funnel clouds, and small tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A trough just to the west of Arizona and southerly flow aloft helped produce scattered to numerous showers and thunderstorms. Some storms produced large hail, funnel clouds, and small tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 13, 9:19 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 13, 9:19 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
919 AM MST Tue Sep 13 2022

.SYNOPSIS...Isolated to scattered thunderstorm activity will
continue into the morning hours then become more numerous this
afternoon. For Wednesday, storm coverage is expected to decrease
and become focused mainly from the Mogollon Rim northward. On
Thursday and over the coming weekend drier air will arrive,
mostly putting an end to the thunderstorm threat. Look for a
gradual warming trend through the period.

&&

.UPDATE...Only minor updates this morning to account for current
trends and latest CAMs, as the going forecast is on track. Expect
an active day across the CWA similar to yesterday, but with less
shear. Storms most numerous around and NW of the Flagstaff area,
and over the White Mountains. In addition to our typical
thunderstorm threats (hail, strong winds), training storms will
have the potential for locally heavy rainfall.

&&

.PREV DISCUSSION /330 AM MST/...A trough just to the west, and
southerly flow aloft have kept scattered showers and a few strong
thunderstorms going overnight with the highest coverage along the
I-17 corridor and into NW Gila County. Other isolated storms
persist in much of Coconino and NW Yavapai counties as of 230 AM.
This trough will not move much today, and after a lull in the
activity later this morning, scattered to numerous showers and
storms are forecast to redevelop this afternoon and into at least
early evening. The highest coverage of precipitation this
afternoon is expected over Coconino County and along the Mogollon
Rim into the White Mountains. HREF neighborhood probabilities of
3-hr QPF hitting 1" or greater are around 30% from Flagstaff
northwest to the Grand Canyon and Kaibab Plateau, and also near
the White Mountains. So there will still be a risk of localized
flash flooding today, especially in these areas. This threat will
linger into the evening and possibly overnight in northwest
Arizona including Grand Canyon and vicinity. However, don't think
the expected coverage is high enough to warrant extending the
current Flash Flood Watch so we will let it expire this morning
at 5 AM. For Wednesday, the trough weakens and shifts eastward.
Highest shower and storm coverage is forecast in NW Coconino
County, with mostly isolated activity elsewhere. The heavy rain
threat decreases significantly on Wednesday. High temperatures
today and Wednesday will be 5-8 degrees cooler than normal for
this time of year.

Thursday through the weekend - drier westerly flow develops over
the region, ending the chance of storms. Daytime temperatures will
warm back up to near normal, with seasonably cool nights. By later
in the weekend, a trough developing over the western US may get
close enough to our area for increasing southwest winds in the
20-30 mph range, something we haven't seen in a couple months.
Models differ on how deep the trough will be when in moves
through, but in any case it should knock temperatures down a bit
below normal. GFS even tries to pull some moisture up ahead of the
trough, though most other guidance does not. Blended guidance is
used in our forecast this far out, and includes a 20-30% chance of
rain for next Monday and Tuesday.

&&

.AVIATION...For the 18Z TAF package...Mainly VFR conditions persist
for the next 24 hours with SCT to BKN cloud cover. Expect scattered
SHRA/TSRA developing after 20Z with greatest coverage across
northwest Coconino County and along/northeast of the Mogollon Rim.
Anticipate activity to decrease after 05Z Wed with storms continuing
across northwest Coconino County and northeast Arizona overnight.
Gusty winds, minor turbulence, and brief MVFR/IFR conditions,
resulting in mountain obscuration at times, will be possible in and
around any storms. South/southwest winds 10-15 kts are otherwise
expected in the afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect scattered to widespread showers and
thunderstorms across northern Arizona this afternoon and evening,
with scattered storms along and north of the Mogollon Rim on
Wednesday. Temperatures will be cooler than normal with southwest
winds around 10 to 20 mph.

Thursday through Saturday...Dry weather is forecast with breezy
conditions in the afternoon. Daytime temperatures warming a bit.

&&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC...BAK/JJ
AVIATION...LaGuardia
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 13, 9:53 AM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
953 AM MST Tue Sep 13 2022

AZZ008-015-037-131730-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-
953 AM MST Tue Sep 13 2022

...A strong thunderstorm will impact portions of Coconino and Yavapai
Counties near Paulden through 1030 AM MST...

At 952 AM MST, Doppler radar was tracking a strong thunderstorm over
Paulden, or 8 miles north of Chino Valley, moving northeast at 10
mph.

HAZARD...Winds in excess of 30 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flooding is possible.

Locations impacted include...
Paulden.

This includes State Route 89 between mile markers 332 and 350.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3480 11242 3481 11252 3486 11260 3510 11253
      3498 11224
TIME...MOT...LOC 1652Z 206DEG 10KT 3488 11248

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EFL
Local storm report, Sep 13, 10:32 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1032 AM MST TUE SEP 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             1 N PAULDEN             34.90N 112.47W
09/13/2022  E0.88 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            MODERATE WINDS, HAIL UP TO NICKLE SIZED.

&&

BAK

The radar

The Flagstaff radar (KFSX), 90 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail, 1 funnel cloud. Local standard time, as filed.

Tornado, Navajo

When
September 13, 11:00 AM MST to 11:07 AM MST
Where
Navajo County, 0.69 mi N of Joseph City
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
34.960, -110.330

A land-spout tornado was on the ground briefly south of the Little Colorado River. Dust from the ground was lofted into the air.

Hail, Navajo

When
September 13, 11:45 AM MST to 11:55 AM MST
Where
Navajo County, 0.89 mi NE of Holbrook to 6.47 mi NW of Sun Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
34.910, -110.160

Quarter to golf ball sized hail (one inch to 1 3/4 inch diameter) was reported just north of Holbrook.

Funnel Cloud, Navajo

When
September 13, 11:45 AM MST
Where
Navajo County, 0.69 mi N of Joseph City
Reported by
Public
Coordinates
34.960, -110.330

Pictures of a funnel cloud near Joseph City and Jack Rabbit were posted on social media.

Tornado, Apache

When
September 13, 5:45 PM MST to 5:50 PM MST
Where
Apache County, 1.3 mi WNW of Dinnehotso to 8.4 mi N of Dinnehotso
Rating
EF0
Path length
7.71 mi
Path width
10 yd
Reported by
Public
Coordinates
36.840, -109.850

A tornado formed and traveled along the leading edge of a thunderstorm outflow boundary.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyThe tornado archive for Arizona, 2022Warnings in Arizona, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055637, 1055635, 1055636, 1055638.